Skip to main content

Will naloxone keep drug users from seeking treatment?

Medically reviewed by Carmen Pope, BPharm. Last updated on March 30, 2023.

Official answer

by Drugs.com

Making naloxone more readily available does not mean people with addiction problems are less likely to seek treatment for opioid use disorder. Naloxone is a short-acting drug used to reverse the effects of opioids, and on March 29, 2023, Narcan Nasal Spray 4mg was approved by the FDA as an over-the-counter (OTC) emergency treatment of opioid overdose.

Naloxone can be life-saving for people at risk of death from an opioid overdose, and there has been a push to make this treatment easier to get. Some opponents have claimed that increased access may lead to a sense of security among opioid users and prevent them from seeking treatment. However, one 2013 study in Massachusetts found no significant difference in the rate of hospital visits or admissions for opioid use disorder between communities that had increased availability of naloxone and those that did not.

Every 8 minutes, a person dies from an opioid overdose. Over-the-counter availability for Narcan means anyone can access it without a prescription. More and more substances are being laced with fentanyl, and naloxone can reverse the effects of a heroin, fentanyl, or prescription opioid overdose. It also won't harm anyone that is overdosing on a drug or substance other than opioids, so it can be used whenever you think someone is overdosing. Increased availability of naloxone has decreased overdose deaths by over 46%. Also, emergency medical providers in all states are trained to give naloxone.

Anyone at risk of an opioid overdose should have naloxone nasal spray with them at all times. This includes people who:

  • Have a history of opioid misuse or are a known opioid user
  • Take a high dose of an opioid drug for chronic pain
  • Have a history of an opioid overdose or hospital admission for opioid use
  • May use alcohol or a benzodiazepine drug along with an opioid
  • Have an opioid use disorder and have recently been released from prison or a treatment facility.

Family members (or others who live in the same household) of people who fall into the categories listed above, should also have easy access to naloxone nasal spray. A person may also self-administer naloxone if they have taken an opioid and have difficulty breathing or staying awake.

A family member or emergency responder may administer naloxone if they suspect an overdose or if a person taking opioids:

  • Is unresponsive
  • Has shallow and irregular breathing
  • Has pinpoint pupils
  • Has blue nose or lips.

Naloxone is not an opioid. It is an opioid antagonist that works by binding to opioid receptors in the brain to block opioid drugs. Depressed breathing is the main danger from an opioid overdose. Naloxone blocks this effect. Naloxone is a short-acting drug, so 911 or other emergency medical care should be called immediately after it is given. Stay with them until emergency help arrives or for at least 4 hours to make sure their breathing returns to normal.

References
  • Lifesaving Naloxone. Centers for Disease Control and Prevention. Jan 25, 2023. https://www.cdc.gov/stopoverdose/naloxone/index.html
  • Walley AY, Xuan Z, Hackman HH, et al. Opioid overdose rates and implementation of overdose education and nasal naloxone distribution in Massachusetts: interrupted time series analysis. BMJ. 2013 Jan 31;346. https://doi.org/10.1136/bmj.f174.
  • What is naloxone? National Institute on Drug Abuse. January 2022. https://nida.nih.gov/publications/drugfacts/naloxone
  • What is naloxone. Alcohol and Drug Foundation. November 30, 2022. https://adf.org.au/drug-facts/naloxone/

Related medical questions

Drug information

Related support groups